Texas, 2009

Flash Flooding in Texas, May 11, 2009

May 11, 2009 · NWS SHV · 3 events in 1 county or zone

Strong to severe thunderstorms once again developed across the region on May 11th. Flash flooding was once again noted across the middle Red River valley of northeast Texas, southeast Oklahoma and southwest Arkansas where additional rainfall of 3 to 6 inches were common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong to severe thunderstorms once again developed across the region on May 11th. Flash flooding was once again noted across the middle Red River valley of northeast Texas, southeast Oklahoma and southwest Arkansas where additional rainfall of 3 to 6 inches were common. Further south, flash flooding was also noted across south central Arkansas as well as northwest Louisiana where two to four inches of rainfall fell in a short amount of time. A few strong to severe thunderstorms developed across the region as well, producing strong and damaging wind gusts. The atmosphere across the region again was very saturated with moisture and with just a little heating and a frontal boundary bisecting the region, scattered to numerous thunderstorms were the result across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 11, 2:06 AM CST, 5 hours 19 minutes earlier.

Area forecast discussion, May 11, 2:06 AM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
306 AM CDT MON MAY 11 2009

.DISCUSSION...
NEXT ROUND OF RAIN BEGINNING TO TAKE SHAPE ACROSS THE OKLAHOMA AND
TEXAS PANHANDLES THIS MORNING AS A MID-LEVEL SHORT WAVE
PROGRESSES ACROSS CENTRAL OKLAHOMA. WILL CONTINUE THE FLASH FLOOD
WATCH TODAY ACROSS SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...AND
SOUTHERN ARKANSAS AS THIS SYSTEM APPROACHES THE FOUR STATE
REGION. AT THIS TIME...SHOWERS AND THUNDERSTORMS CONTINUE ALONG
AND NORTH OF THE I-20 CORRIDOR. MOST OF THE HEAVIER CONVECTION
REMAINS PERSISTENT ALONG A LINE FROM JEFFERSON TEXAS TO CROSSETT
ARKANSAS. THIS LINE REMAINS CORRELATED JUST NORTH OF THE SURFACE
FRONT THAT IS STALLED ACROSS THE REGION.

TODAY...UPPER LEVEL IMPULSE WILL BE THE MAIN FOCUS FOR CONVECTION
NORTH OF THE COLD FRONT. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. HOWEVER...HEAVY RAINFALL WILL BE A CONCERN CONSIDERING
THE AMOUNT OF RAIN THAT HAS PREVIOUSLY FALLEN ACROSS THE I-30
CORRIDOR. NUMEROUS OUTFLOW BOUNDARIES ALONG WITH SIGNIFICANT
SURFACE HEATING WILL BE ENOUGH TO PROVIDE FOR AFTERNOON SHOWERS
AND THUNDERSTORMS SOUTH OF THE FRONT. ALTHOUGH MID LEVEL SHORTWAVE
WILL BE FURTHER NORTH...IT WILL LIKELY PROVIDE SUFFICIENT
INSTABILITY TO ENHANCE SCATTERED CONVECTION ACROSS MUCH OF NORTH
CENTRAL AND NORTHEAST LOUISIANA DURING THE PERIOD OF MAXIMUM
DIURNAL HEATING.

SURFACE PRESSURE GRADIENT WILL TIGHTEN ON TUESDAY AS A LOW
DEVELOPS ACROSS THE GREAT PLAINS. THIS SHOULD DRAG THE SURFACE
COLD FRONT NORTH OF THE FOUR STATE REGION TUESDAY EVENING. HOWEVER...BEFORE
THE FRONT CAN TOTALLY CLEAR OUT ANOTHER MID LEVEL SHORT WAVE IS
FORECAST TO MOVE THROUGH CENTRAL ARKANSAS ON TUESDAY AFTERNOON.
THIS MEANS MORE SHOWERS AND THUNDERSTORMS EXPECTED ACROSS CENTRAL ARKANSAS.
THE BRIGHT SIDE IS THAT MOST OF THIS ACTIVITY WILL REMAIN NORTH OF
THE ALREADY SATURATED AREAS OF THE FOUR STATE REGION. NOT
EXPECTING ANY ORGANIZED AREAS OF TRAINING STORMS DURING THIS TIME
PERIOD.

LONG TERM FORECAST LOOKS PRETTY DRY FOR THE MOST PART. ANOTHER
FRONT TRIES TO DIG DOWN TO THE GULF COAST ON THURSDAY AND STALLS
ACROSS THE NORTHERN GULF COAST PROVIDING A CHANCE FOR AFTERNOON
SHOWERS AND THUNDERSTORMS LATE IN THE WEEK. A MORE VIGOROUS SYSTEM
IS PROGGED TO RESET THE ATMOSPHERE ON SATURDAY PROVIDING MUCH
DRIER CONDITIONS AND COOLER TEMPERATURES THROUGH THE END OF THE
FORECAST PERIOD. /05/

&&

.AVIATION...
NUMEROUS BOUNDARIES ACROSS THE REGION THIS MORNING FOR NEW
CONVECTION TO FIRE ON. ONE EXTENDS JUST NORTH OF THE I-20 CORRIDOR
OF NE TX AND NORTHERN LOUISIANA WITH YET ANOTHER NEAR THE I-30
CORRIDOR. OLD STALLED BOUNDARY EXTENDS JUST SOUTH OF THE I-20
CORRIDOR THIS MORNING AND THIS BOUNDARY SHOULD BEGIN LIFTING
NORTHWARD A LITTLE TODAY. WITH A SATURATED ATMOSPHERE...WILL NOT
TAKE MUCH HEATING TO GET SCATTERED CONVECTION TO FIRE TODAY. WILL
MENTION VCTS IN MOST OF THE TERMINALS TODAY. STARTING OUR WITH IFR/
MVFR CEILINGS THIS MORNING AND WILL LIKELY KEEP AT LEAST MVFR/LOW
VFR CONDITIONS AROUND MOST OF THE DAY WITH ON AND OFF CONVECTION.
/13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  62  85  70  88 /  40  20  30  10  10
MLU  79  60  84  68  88 /  70  30  30  10  10
DEQ  63  54  78  63  86 /  80  40  40  10  20
TXK  66  57  81  70  86 /  70  30  40  10  20
ELD  70  57  80  68  88 /  80  30  40  10  20
TYR  76  63  85  71  86 /  30  10  20  10  10
GGG  75  62  86  70  87 /  40  20  20  10  10
LFK  89  66  89  70  88 /  40  10  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...NONE.
OK...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     OKZ077.

TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     TXZ096-097.

&&

05/13
Hazardous weather outlook, May 11, 4:56 AM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
556 AM CDT MON MAY 11 2009

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-111815-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-
556 AM CDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION TODAY
BRINGING HEAVY RAINFALL. FLASH FLOODING WILL BE THE MOST
SIGNIFICANT THREAT WITH AN ADDITIONAL TWO INCHES OF RAINFALL
POSSIBLE IN ALREADY RAIN SOAKED AREAS. AN ISOLATED STRONG TO
SEVERE THUNDERSTORM MAY BE POSSIBLE WITH THIS SYSTEM.
HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LAZ001>006-010>014-017>022-TXZ108>112-124>126-136>138-149>153-
165>167-111815-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
556 AM CDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE REGION. ISOLATED STRONG TO SEVERE
THUNDERSTORMS MAY BE POSSIBLE THIS AFTERNOON. HOWEVER...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

05

The radar

The Shreveport radar (KSHV), 108 km away, was scanning. The volume nearest the first event began at 13:26 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Bowie

When
May 11, 7:25 AM CST to 12:45 PM CST
Where
Bowie County, 1.68 mi S of Texarkana to 1.46 mi NW of Eylau
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.406, -94.051

Heavy rainfall resulted in swollen creeks in and around Texarkana, Texas which backed up onto several rural roadways. Some of these included the Aiken Creek, Anderson Creek and the Barkman Creek.

Flash Flood, Bowie

When
May 11, 2:55 PM CST to 3:45 PM CST
Where
Bowie County, 0.75 mi NE of Garland to 2.11 mi N of Bassett
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.528, -94.661

Several roads remain underwater and closed in Dekalb, Simms and Moss SPrings, Texas.

Flash Flood, Bowie

When
May 11, 2:56 PM CST to 3:45 PM CST
Where
Bowie County, 1.34 mi WNW of Texarkana to 0.58 mi S of Sulphur
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.440, -94.070

Extensive flooding across the entire county. County roads underwater and closed include 4109, 4125, 4126, 4108, 1306, 4008, 1101 and 2253.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169988, 170483, 170542.